Tornadoes · United States · Minnesota · 2018
EF0 tornado, Nerstrand to Dennison, Minnesota, August 27, 2018
From Nerstrand to Dennison, this EF0 tornado ran 2.3 miles across Rice and Goodhue counties on August 27, 2018, touching down at 5:17 PM CDT and reaching 100 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- August 27, 2018
- Touchdown
- 5:17 PM CDT (22:17 UTC)
- Lifted
- 5:21 PM CDT (22:21 UTC)
- On the ground
- 4 minutes
- Path length
- 2.3 miles (3.7 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Counties
- Rice and Goodhue counties
- Touchdown point
- 44.341, -93.050
- Lift-off point
- 44.352, -93.007
- Record number
- 1808271617-01
The damage survey
13 damage points were recorded along this path by NWS MPX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 70 mph.
- Looking west. Tree debris invarious directions. Barn destroyed due to fire after a power pole was blown onto it.
- large branches down, convergence.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
The afternoon of Monday, August, 27th, several complexes of storms moved across South Dakota, Nebraska, northwest Iowa, and into western and southern Minnesota. The complex of storms in South Dakota produced large hail in west central Minnesota, or mainly around the communities of Glenwood, Alexandria, and Sauk Centre. A more pronounced area of storms that developed in northeast Nebraska, and into northwest Iowa, moved east-northeast into south central Minnesota. Several reports of wind damage occurred around Welcome, Truman and Northrop. These storms became more organized as they moved just south of the Twin Cities Metro area where two tornadoes formed between Faribault and Red Wing. These clusters of storms developed into a bow echo as it raced northeast into west central Wisconsin.
A storm survey determined that a tornado hit a farm east of Nerstrand. Several trees were downed, and a shed was destroyed. The wind also blew down a power pole, landing on a barn which then caught on fire. The tornado may have started southwest of Nerstrand, but it was impossible to determine from the damage pattern. Maximum winds were estimated at around 70 mph.
A storm survey determined that a tornado started just east of Nerstrand MN (in Rice County) and continued into Goodhue County, where is dissipated. It damaged trees and crops.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
1 minute of warning. NWS MPX issued a tornado warning for this county at 22:16 UTC, 1 minute before the tornado touched down, in force until 22:23 UTC.
The county was under a severe thunderstorm watch, issued at 19:57 UTC and running to 23:50 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 19:57 UTC | 23:50 UTC | Severe Thunderstorm Watch | MPX |
| 21:14 UTC | 22:15 UTC | Severe Thunderstorm Warning | MPX |
| 22:05 UTC | 22:32 UTC | Severe Thunderstorm Warning | MPX |
| 22:16 UTC | 22:23 UTC | Tornado Warning | MPX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:49 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the tornado touched down at Aug 27, 2:09 PM CDT, 3 hours 8 minutes earlier.
Area forecast discussion, Aug 27, 2:09 PM CDT, 3 hours 8 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 209 PM CDT Mon Aug 27 2018 .SHORT TERM...(This evening through Tuesday) Issued at 201 PM CDT Mon Aug 27 2018 A very potent atmosphere this afternoon with 0-6KM wind shear increasing to 40-50 kts by late in the day, and through the evening. This will coincide with MLCAPEs of 2000-3500j/kg across the warm sector in southern Minnesota. As of 130 pm, stronger storms were developing near KSTC where elevated instability was noted. These storms were also following the frontal boundary to the northeast which will lead to further development over the next hour. The main show for southern Minnesota later today has already begun in southeast South Dakota, and northeast Nebraska. This is where the main short wave and increasing wind shear was noted. As per SPC, an enhanced area of severe storms is likely later today in the warm sector across southern Minnesota, and into west central Wisconsin. The main threat will be damaging straight line winds as forward propagating shear vectors will increase above 50 kts later today. Thus, once these storms become surface based, severe straight line winds will increase. Several of the CAMS suggest this scenario this afternoon, and into the evening. Once this activity moves off to eastern Wisconsin tonight, there remains enough elevated instability, associated with a deep upper level trough over the Dakotas, to produced isolated/scattered showers/storms overnight, and Tuesday. However, the severe weather threat will decrease significantly after midnight. Tuesday will also see a substantial decrease in the humidity levels as dew points drop into the 50s. .LONG TERM...(Tuesday night through Monday) Issued at 201 PM CDT Mon Aug 27 2018 The long term period will start off post-frontal with dry and cooler weather. The next chance of appreciable rainfall looks to come on Friday, when an upper level shortwave embedded in a longwave trough moves through. This will bring thunderstorms to the area, but the severe risk looks best to our south. By tomorrow night, the front will have finally cleared the entire forecast area, with dry northerly flow spreading southward across the area and a relatively cool night ahead. With the upper level trough overhead, and dry high pressure moving in at the surface, overnight lows in the 40s will be common across much of MN and western WI, with some low to mid 50s mixed in across the metro and far southern MN. Wednesday will be a quiet day with high pressure still over the Upper Midwest. Highs will top out in the low 70s under partly cloudy skies. The surface high will slide to our east Thursday, leading to southerly low level winds and increasing dew points especially in western MN. 850H warm air advection will continue into the night as lead shortwave energy arrives, which will bring a chance of overnight thunderstorms to the area. Given the instability in the area and shortwave energy continuing to move through in pieces, there could be continuous isolated to scattered storm activity during the day Friday. The highest likelihood of storms comes Friday night when the main shortwave and associated surface trough move in, with widespread thunderstorm activity looking fairly reasonable. High pressure looks to follow that system setting the stage for a pleasant Labor Day Weekend across the region. However, the ECMWF is still at odds with the GFS and is indicating a chance for rain for Labor Day itself. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1240 PM CDT Mon Aug 27 2018 There is a high probability of TSRA across most of southern Minnesota, and into west central Wisconsin this afternoon, through the early evening. There are some minor timing differences, but confidence remains high that MPX Taf sites from KRWF to KRNH will see a line of storms from 20z to 01z. Outside of the main complex/line of storms, isolated/scattered activity is likely, but timing and areal coverage is problematic. Any of these storms will be capable of producing very strong winds, and hail. Based on this line segment, a half hour to an hour of IFR conditions are likely. After 01z, the bulk of the stronger storms will move east of the MPX Taf sites. MVFR/IFR cigs are possible toward Tuesday morning with winds slowly becoming northwest. KMSP... The best scenario is between 22-01z for the strongest storm activity moving across the airport. As said before, there will be a half hour or an hour of IFR conditions with strong westerly winds. Winds will remain south this afternoon, light and variable overnight, and northwest on Tuesday. /OUTLOOK FOR KMSP/ Wed...VFR. Wind NW at 5-10kt bcmg S Wednesday night. Thu...VFR. Wind SE at 10G20kt. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...JLT LONG TERM...SPD AVIATION...JLT
Hazardous weather outlook, Aug 27, 11:47 AM CDT, 5 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1147 AM CDT Mon Aug 27 2018 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 281700- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1147 AM CDT Mon Aug 27 2018 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Severe weather has become increasingly likely this afternoon across southern Minnesota, and into west central Wisconsin this evening. The main threats are damaging winds, large hail, and heavy rainfall. A few tornadoes are also possible. Southwest Minnesota will likely see storms after 2 pm, with areas to the east, and northeast, likely seeing the bulk of the activity between 3 pm and 7 pm. Most of west central Wisconsin will see thunderstorms after 7 pm. High heat and humidity are likely again this afternoon, primarily over east and south central Minnesota and west central Wisconsin ahead of the cold front. Those who are active outdoors will be at risk for heat illness if precautions are not taken. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday More thunderstorms are expected Thursday night and Friday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed as early as 2-3 pm across southwest, and west central Minnesota. Spotter activation will likely be needed in south central, and east central Minnesota after 4 pm. West central Wisconsin will likely need spotter activation after 5 pm.
In the hours before
Local storm report, Aug 27, 4:12 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
412 PM CDT MON AUG 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 2 E WESTPORT 45.72N 95.14W
08/27/2018 M1.25 INCH STEARNS MN TRAINED SPOTTER
TRAINED SPOTTER REPORTED QUARTER TO HALF
DOLLAR SIZED HAIL.
&&
ETASpecial weather statement, Aug 27, 4:17 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
417 PM CDT MON AUG 27 2018
MNZ043-049-050-272200-
Benton-Morrison-Stearns-
417 PM CDT MON AUG 27 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BENTON...
NORTHEASTERN STEARNS AND SOUTHWESTERN MORRISON COUNTIES...
At 417 PM CDT, a strong thunderstorm was located over Elmdale, or 13
miles southwest of Little Falls, moving northeast at 45 mph.
Wind gusts of 50 to 55 mph and dime size hail are possible with this
storm.
Locations impacted include...
Little Falls, Albany, Avon, Pierz, Royalton, Holdingford, Randall,
Upsala, Swanville, Bowlus, Flensburg and Rice.
This includes the following highways...
Interstate 94 in Minnesota between mile markers 146 and 155.
U.S. Highway 10 in Minnesota between mile markers 134 and 168.
LAT...LON 4616 9437 4616 9418 4577 9388 4556 9457
4575 9465 4590 9464 4603 9465 4619 9438
TIME...MOT...LOC 2117Z 239DEG 38KT 4582 9452
JRBLocal storm report, Aug 27, 4:25 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
425 PM CDT MON AUG 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM TSTM WND DMG 1 WNW TRUMAN 43.83N 94.45W
08/27/2018 MARTIN MN TRAINED SPOTTER
LARGE BRANCHES AND A TREE DOWN. ESTIMATED
WIND GUSTS OF 70 MPH.
&&
ETASpecial weather statement, Aug 27, 4:35 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
435 PM CDT MON AUG 27 2018
MNZ043-049>051-272245-
Benton-Morrison-Sherburne-Stearns-
435 PM CDT MON AUG 27 2018
...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...
A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING COUNTIES...
Benton...Morrison...Sherburne...Stearns...
At 434 PM CDT...A line of strong thunderstorms with heavy rainfall
was along a line extending from Little Falls to Watkins, moving east
at 40 mph.
LOCATIONS IMPACTED INCLUDE...
St. Cloud, Little Falls, Sauk Rapids, Waite Park, St. Joseph, Cold
Spring, Collegeville, Foley, Rockville, Clearwater, Richmond and
Avon.
This includes the following highways...
Interstate 94 in Minnesota between mile markers 150 and 178.
U.S. Highway 10 in Minnesota between mile markers 146 and 193.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE PONDING OF WATER IN
URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER
POOR DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
LAT...LON 4598 9381 4598 9377 4545 9375 4540 9401
4542 9405 4539 9407 4532 9446 4532 9450
4589 9455 4616 9391 4616 9381
TIME...MOT...LOC 2134Z 240DEG 33KT 4589 9434 4511 9439
BORGHOFFSpecial weather statement, Aug 27, 5:07 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
507 PM CDT MON AUG 27 2018
MNZ044-045-052-053-272245-
Isanti-Mille Lacs-Kanabec-Chisago-
507 PM CDT MON AUG 27 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT KANABEC...NORTHWESTERN
CHISAGO...MILLE LACS AND NORTHWESTERN ISANTI COUNTIES...
At 507 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Isle to near Dalbo. Movement was
northeast at 45 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Mille Lacs Lake, Princeton, Mora, Rush City, Milaca, Brunswick,
Onamia, Isle, Foreston, Ogilvie, Wahkon and Grasston.
This includes the following highways...
Interstate 35 between mile markers 157 and 163.
U.S. Highway 169 between mile markers 179 and 227.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4625 9344 4615 9343 4616 9306 4598 9306
4598 9314 4574 9314 4573 9285 4564 9289
4556 9376 4598 9377 4598 9381 4621 9381
4625 9365
TIME...MOT...LOC 2207Z 247DEG 41KT 4614 9348 4562 9345
JRBLocal storm report, Aug 27, 5:15 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
515 PM CDT MON AUG 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG KASOTA 44.29N 93.96W
08/27/2018 LE SUEUR MN LAW ENFORCEMENT
MULTIPLE TREES DOWN IN THE KASOTA AREA.
&&
SPDThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Minneapolis, MN (KMPX), 12:00Z
10.3 hours before the tornado, 72 km from the path. August 27, 2018.
- Mixed-layer CAPE
- 1465 J/kg
- Mixed-layer CIN
- -96 J/kg
- Surface CAPE
- 1827 J/kg
- Mixed-layer LCL
- 698 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 232 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.7
- 0-3 km lapse rate
- 4.3 K/km
Minneapolis, MN (KMPX), 00:00Z
1.7 hours after it, 72 km from the path. August 28, 2018.
- Mixed-layer CAPE
- 750 J/kg
- Mixed-layer CIN
- -22 J/kg
- Surface CAPE
- 2981 J/kg
- Mixed-layer LCL
- 879 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -130 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- -0.2
- Supercell composite
- -2.6
- 0-3 km lapse rate
- 5.5 K/km
The radar
The Minneapolis radar (KMPX), 70 km away, was scanning. The volume nearest the touchdown began at 22:14 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:42 UTC | TSTM WND DMG | 2 W Le Center | Le Sueur, MN | TREES DOWN. REPORT RELAYED VIA DISPATCH. TIME ESTIMATED FROM RADAR. |
| 21:50 UTC | TSTM WND DMG | 5 Ssw Morristown | Waseca, MN | TREES DOWN. REPORT RELAYED VIA DISPATCH. TIME ESTIMATED FROM RADAR. |
| 22:05 UTC | TSTM WND DMG | Faribault | Rice, MN | 1 TREE DOWN IN FARIBAULT. REPORT RELAYED VIA DISPATCH. TIME ESTIMATED FROM RADAR. |
| 22:10 UTC | TSTM WND DMG | Jordan | Scott, MN | POWERLINE DOWN. REPORT RELAYED VIA DISPATCH. TIME ESTIMATED FROM RADAR. |
| 22:17 UTC | TORNADO | 2 Wsw Nerstrand | Rice, MN | STORM SURVEY RATED TORNADO EF-0. |
| 22:18 UTC | TSTM WND DMG | 3 Sw Nerstrand | Rice, MN | BRANCHES SNAPPED AND METAL POLE BENT. REPORT RELAYED VIA DISPATCH. TIME ESTIMATED FROM RADAR. |
| 22:19 UTC | TSTM WND DMG | 1 S Nerstrand | Rice, MN | TREES BRANCHES DOWN AND CORN DOWN. REPORT RELAYED VIA DISPATCH. TIME ESTIMATED FROM RADAR. |
| 22:23 UTC | TSTM WND DMG | 1 E Nerstrand | Rice, MN | WINDMILL FELL ON SHED. REPORT RELAYED VIA DISPATCH. TIME ESTIMATED FROM RADAR. |
| 22:27 UTC | TSTM WND DMG | 4 E Nerstrand | Goodhue, MN | LARGE TREE LIMB DOWN. ESTIMATED WINDS GUSTS GREATER THAN 50 MPH. |
| 22:27 UTC | TSTM WND DMG | 8 S Cannon Falls | Goodhue, MN | PINE TREE SNAPPED NEAR BASE. DAMAGE TO A GAZEBO. TIME ESTIMATED FROM RADAR. |
| 22:35 UTC | TSTM WIND DMG | Kasson | Dodge, MN | TREES DAMAGED |
| 22:35 UTC | TSTM WND GST 53 | 1 Se Dodge Center | Dodge, MN | AT DODGE COUNTY AIRPORT |
| 22:35 UTC | TORNADO | Kasson | Dodge, MN | TREES DAMAGED |
| 22:35 UTC | TSTM WND GST 57 | Cannon Falls 7sse | Goodhue, MN | MESONET STATION MN042, CANNON FALLS 7SSE. |
| 22:37 UTC | TSTM WND DMG | 7 Se Cannon Falls | Goodhue, MN | TREE UPROOTED. TIME ESTIMATED FROM RADAR. |
| 22:40 UTC | TSTM WND GST 52 | Kasson | Dodge, MN | |
| 22:40 UTC | TSTM WND DMG | Eagan | Dakota, MN | NUMEROUS TREE BRANCHES DOWN. TIME ESTIMATED FROM RADAR. |
| 22:40 UTC | TSTM WND DMG | Inner Grove Heights | Dakota, MN | SOCIAL MEDIA PICTURE OF TREE BRANCHES DOWN. TIME ESTIMATED FROM RADAR. |
| 22:40 UTC | TSTM WND DMG | Vasa | Goodhue, MN | ROOF DAMAGE AND TREES DOWN IN VASA MN. REPORT RELAYED VIA DISPATCH. TIME ESTIMATED FROM RADAR. |
| 22:40 UTC | TSTM WND DMG | Vasa | Goodhue, MN | FARM SHEDS DESTROYED. |
| 22:40 UTC | TORNADO | Vasa | Goodhue, MN | STORM SURVEY RATED TORNADO EF-0. |
| 22:45 UTC | TSTM WND DMG | Pine Island | Goodhue, MN | LARGE TREE SNAPPED ABOUT 10 FEET OFF THE GROUND. TIME ESTIMATED FROM RADAR. |
| 22:47 UTC | TSTM WND DMG | 2 Wsw Red Wing | Goodhue, MN | TRACTOR TRAILERS TIPPED OVER. REPORT RELAYED VIA DISPATCH. TIME ESTIMATED FROM RADAR. |
| 22:47 UTC | TSTM WND DMG | 2 Wsw Red Wing | Goodhue, MN | BUILDING DAMAGE. REPORT RELAYED VIA DISPATCH. TIME ESTIMATED FROM RADAR. |
| 22:49 UTC | TSTM WND DMG | Red Wing | Goodhue, MN | NUMEROUS BRANCHES DOWN. TREE UPROOTED. TIME ESTIMATED FROM RADAR. |
| 22:49 UTC | TSTM WND DMG | Red Wing | Goodhue, MN | TREE BRANCHES DOWN. TREE UPROOTED. TIME ESTIMATED FROM RADAR. |
| 22:56 UTC | TSTM WND GST 47 | 3 Wnw Rochester | Olmsted, MN | TRAINED SPOTTER REPORTED A MEASURED WIND GUST OF 47 MILES PER HOUR. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2018 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are
The other tornadoes of August 27, 2018
2 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.